• Gary Moller

No more violent seizures



Cathleen Graduating from University

Image above: Cathleen graduated on the 6th of November 2018 with a masters degree of criminal justice and criminology

Cathleen's Story

I was preparing to submit my final assignment for my first semester of university, when I suddenly had my first seizure. This unexpected event created a slow ripple of chaos in my life. I begged my GP not to put me on to medication immediately. I justified it, it was a freak incident, I was under pressure, I just wanted it to go away. But seven months later, I had another one.

This time I had no choice, I had to start taking medication, as well as start attending an extensive number of medical appointments. I had to see my GP, complete a bunch of blood tests, see a specialist, then a neurologist, then complete an EEG and MRI. From all these long extensive appointments, there was nothing, no reason, no explanation, no hint as to why this was suddenly happening to me.

As the weeks went on, the side effects of the medication took hold. I began hallucinating, and no, not the fun kind. I was vividly seeing bugs of all sizes, shapes and colours around me at different times and they could happen anywhere. This was extremely unusual, so my doctors agreed, and I was switched to the next medication.

This began an ugly, painful cycle of being put on a medication, experiencing the worst side effects, experiencing an increase in the frequency and violence of my seizures, my doctors would agree to change to the next medication and the cycle restarted. This pattern went on for five years, which is really a blur to me. Some of the things that affected me the most were, memory loss, fits of rage, inability to string sentences together, extreme exhaustion, severe anxiety, physical injuries and emotional pain from the frequency of seizures which at times was as often as once a fortnight, and extreme, rapid weight gain. As a young woman this really affected me the most. I also managed to have severely (and deadly) allergic rashes from some of the medication I was taking, my skin would puff up and break out in the reddest, itchiest rashes you can imagine, layers of skin would peel off, just randomly, especially if I was anxious. Some of these have left scars.

I felt like a test subject, I couldn’t think straight, I couldn’t recognise myself, I felt more and more like I was losing my mind and myself. The worst part was, everyone kept telling me they just wanted what was best for me, and proceeded to make decisions about changing, continuing and increasing my medications. But no one listened about how that was affecting me; how confusing it was, how scary it was, how lonely it was and how much of my life I felt I was losing, along with myself. One doctor even told me I was a hypochondriac, explaining I was making myself have the reactions because I couldn’t accept the fact I was having seizures. As we ran out of medications to test out, I underwent a desensitisation process, where week after week I would have to go and get injections to build up a tolerance to one of the medications. This unsurprisingly, did not work.